Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 26, 2009, 11:41 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2009, 11:41 PM CDT (04:41 UTC)
- Expired
- Aug 27, 2009, 1:45 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coffey County, KS, Lyon County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1898 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 270441
FFWTOP
KSC031-111-270645-
/O.NEW.KTOP.FF.W.0033.090827T0441Z-090827T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1141 PM CDT WED AUG 26 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 145 AM CDT
* AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE THUNDERSTORMS WITH TORRENTIAL FLOODING RAINS ACROSS MUCH
OF SOUTHEAST LYON INTO COFFEY COUNTY. THE STORMS CONTINUE TO MOVE
ACROSS AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINS. THIS WILL BE
SUFFICIENT TO CAUSE FLASH FLOODING TONIGHT IN THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
BURLINGTON...
EMPORIA...
GRIDLEY...
HARTFORD...
NEOSHO RAPIDS...
OLPE...
NEW STRAWN...
BETO JUNCTION...
JOHN REDMOND RESERVOIR...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 131 AND 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3842 9617 3841 9565 3804 9565 3804 9595
3817 9596 3817 9633
$$
OMITT2 follow-up statements
000
WGUS73 KTOP 270552
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1252 AM CDT THU AUG 27 2009
KSC031-111-270645-
/O.CON.KTOP.FF.W.0033.000000T0000Z-090827T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-COFFEY-
1252 AM CDT THU AUG 27 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
WESTERN COFFEY AND SOUTHEASTERN LYON COUNTIES...
AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL AMOUNTS OF TWO TO FOUR INCHES HAVE FALLEN IN SINCE LATE
WEDNESDAY EVENING. RUNOFF FROM THIS RAINFALL WILL LIKELY CAUSE FLASH
FLOODING.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRIDLEY...HARTFORD...NEOSHO RAPIDS...OLPE...NEW
STRAWN...BETO JUNCTION AND JOHN REDMOND RESERVOIR.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 131 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3842 9617 3841 9565 3804 9565 3804 9595
3817 9596 3817 9633
$$000
WGUS73 KTOP 270645
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
145 AM CDT THU AUG 27 2009
KSC031-111-270654-
/O.EXP.KTOP.FF.W.0033.000000T0000Z-090827T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-COFFEY-
145 AM CDT THU AUG 27 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT FOR WESTERN
COFFEY AND SOUTHEASTERN LYON COUNTIES...
AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
FLOOD PRONE AREAS AND LOW WATER CROSSINGS IN WESTERN COFFEY AND
SOUTHEASTERN LYON COUNTIES MAY CONTINUE TO SEE HIGH WATER LEVELS
THROUGH THE REMAINDER OF THE NIGHT.
LAT...LON 3842 9617 3841 9565 3804 9565 3804 9595
3817 9596 3817 9633
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:05 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Aug 26, 6:05 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 605 PM CDT WED AUG 26 2009 .AVIATION... DIFFUSE FRONTAL BOUNDARY APPEARS TO BE LOCATED FROM NW MO THROUGH NORTHEAST KS AND INTO OK WHERE A MORE DEFINED AREA OF LOW PRESSURE WAS LOCATED. 850MB PROFILERS SUGGEST THAT THE 850MB COLD FRONT WAS LOCATED FROM NEAR MHK TOWARD PRATT KS WITH WEAK SW WINDS AHEAD OF THE BOUNDARY AT THIS TIME. WATER VAPOR LOOP SHOWS A WELL DEFINED UPPER WAVE MOVING OUT OF THE CO ROCKIES WHERE CONVECTION HAS DEVELOPED WITHIN THE LIFT AND COOLER MID LVL TEMPS. THE LIFT AND STEEPER LAPSE RATES SHOULD HELP SUPPORT ADDITIONAL CONVECTION ALONG THE SFC-850MB BOUNDARY TONIGHT. WE WILL CONTINUE TO FCST DECREASING CIGS AND PRECIP DEVELOPMENT THROUGH 06Z WITH ALL TAF SITES EXPECTED TO DROP INTO AT LEAST MVFR CIG RANGE BY 12Z THU. THE MVFR CONDS WITH SCT PRECIP WILL PERSIST THROUGH AT LEAST SOME PART OF THU MORNING AS THE UPPER LOW DRIFTS ACROSS THE AREA. A COOL/MOIST BOUNDARY LAYER SHOULD BE PRESENT THU WHICH SHOULD HELP SUPPORT LINGERING MVFR CIGS INTO MIDDAY. OMITT && .PREV DISCUSSION... THROUGH THURSDAY NIGHT... WHILE THE SHORT TERM FORECAST IS FAR FROM CUT AND DRIED...CAN SAY WITH FAIR CERTAINTY THAT MUCH OF THE REGION STANDS A FAIR CHANCE FOR SEEING PRECIPITATION OVER THE NEXT 24 HOURS WITH A COOLING TREND THEREAFTER. A WEAK...NEARLY STATIONARY BOUNDARY EXTENDED FROM NEAR SALINA TOWARD NEBRASKA CITY THIS AFTERNOON. WHILE CLOUD COVER HAS DOMINATED MUCH OF THE REGION TODAY...SOME CLEARING DID OCCUR IMMEDIATELY ALONG THE FRONT. THIS SLIGHT HEATING WILL COUPLE WITH MOISTURE POOLING AND A WEAK MID LEVEL WAVE OF ENERGY CURRENTLY OVER WESTERN KANSAS...LIKELY RESULTING IN THUNDERSTORM INITIATION THIS AFTERNOON. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY RAIN GIVEN SLOW STORM MOTION VECTORS...RELATIVELY SKINNY CAPE PROFILES...AND THE SLOW MOVING FOCUS FOR INITIATION. THE FRONT SHOULD BEGIN TO KICK TO THE SOUTHEAST AS THUNDERSTORM OUTFLOW PUSHES SOUTHEAST AND A SECONDARY MID LEVEL WAVE DROPS IN FROM THE NORTHWEST TONIGHT. THIS WILL USHER IN A COOLER AIRMASS AND NORTHWESTERLY WINDS FOR THE REMAINDER OF THE PERIOD. WILL HOLD ON TO A CHANCE FOR SHOWERS INTO THURSDAY AS MOISTURE AND ISENTROPIC UPGLIDE CONTINUE TO WRAP AROUND THE NORTHWEST SIDE OF THE UPPER LOW DURING ITS SLOW PROGRESSION INTO SOUTHWEST MISSOURI. BARJENBRUCH FRIDAY THROUGH WEDNESDAY... TRANQUIL WEATHER PATTERN FOR THE EXTENDED PORTION OF THE FORECAST. SYNOPTIC PATTERN DOMINATED BY WESTERN RIDGE AND GREAT LAKES TROUGH. THE RESULTING NORTHWEST FLOW SHOULD KEEP AREA DRY AND COOL. SOME OF THE COOLEST AIR OF THE SEASON IS IN THE EASTERN U.S. TROUGH. ALTHOUGH WE WONT SEE THE BRUNT OF THIS COOL PUSH...WILL SEE LOW DEWPOINTS AND FEW CLOUDS. THIS WILL ALLOW FOR CHILLY OVERNIGHTS AND A DECENT DIURNAL WARM UP. GFS BEGINS TO SHOW A WEAK WAVE MOVING THROUGH THE WESTERN RIDGE BY WEDNESDAY. HPC GUIDANCE WAS FOR LOW PROBABILITY PRECIPITATION CHANCES. COORDINATION WITH SURROUNDING OFFICES RESULTED IN A DRY FORECAST. AS WAVE APPEARS RATHER WEAK AND WILL HAVE DIFFICULTY TAPPING ANY MOISTURE...BELIEVE A DRY FORECAST IS THE MOST LIKELY OUTCOME AT THIS POINT. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 26, 2:28 PM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 228 PM CDT WED AUG 26 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-271930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 228 PM CDT WED AUG 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING FRONTAL BOUNDARY OVER PORTIONS OF CENTRAL AND NORTHEASTERN KANSAS THIS AFTERNOON...AND SLOWLY PROGRESS TO THE EAST TONIGHT. HEAVY RAINFALL WILL BE POSSIBLE DUE TO THE SLOW THUNDERSTORM MOVEMENT. SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS... BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING OVER EASTERN KANSAS. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED FROM THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Aug 26, 9:42 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL EMPORIA 38.40N 96.18W
08/26/2009 E0.88 INCH LYON KS EMERGENCY MNGR
&&
BNLocal storm report, Aug 26, 10:04 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT WED AUG 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD EMPORIA 38.40N 96.18W
08/26/2009 LYON KS LAW ENFORCEMENT
TWO VEHICLES STALLED IN HIGH WATER. 18TH ST. AND
BURLINGAME CLOSED. 7TH ST. WEST CLOSED.
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| Aug 26, 9:45 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 2 hr |
| Aug 26, 10:53 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 112 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.